Alert archive / California / High Wind Watches in 2018

High Wind Watch 4, NWS San Diego, CA

October 14, 20184 counties in California

NWS San Diego, CA issued this high wind watch at Oct 14, 2018, 3:17 AM PDT for 4 counties in California. It took effect at Oct 15, 2018, 12:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2018, 3:17 AM PDT (10:17 UTC)
In effect from
Oct 15, 2018, 12:00 AM PDT
Expired
Oct 14, 2018, 1:54 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS76 KSGX 141017
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
317 AM PDT Sun Oct 14 2018

...Strong Santa Ana Winds Late Tonight through Monday...

The first strong Santa Ana wind event of the season will arrive
tonight and Monday. Strong northeast winds will surface in the 
San Bernardino Mountains and passes, the Inland Empire, and the 
Santa Ana Mountains and foothills where winds of 25 to 40 mph will
gust to 60 mph at times late tonight through Monday afternoon.

CAZ048-055-057-142100-
/O.NEW.KSGX.HW.A.0004.181015T0700Z-181015T2200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
and Wrightwood
317 AM PDT Sun Oct 14 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

The National Weather Service in San Diego has issued a High Wind
Watch...which is in effect from late tonight through Monday
afternoon. 

* Winds...Increasing to 25 to 40 mph tonight with gusts to 60 mph.
  Higher gusts to 70 mph are possible in the wind prone areas. 

* Timing...Late tonight through Monday afternoon.

* Locations...The San Bernardino Mountains and foothills, the
  Inland Empire below the Cajon Pass including Rialto, Rancho
  Cucamonga and Ontario, and the Santa Ana Mountains and
  foothills. 

* Impacts...Downed trees and powerlines. Difficult driving
  conditions, especially for drivers of high profile vehicles.

* Outlook...Gusty northeast winds again Tuesday, with weaker winds
  Wednesday through Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Moede
1 follow-up statement
955 
WWUS76 KSGX 142054
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
154 PM PDT Sun Oct 14 2018

...Strong Santa Ana Winds Late Tonight through Monday...

The first strong Santa Ana wind event of the season will arrive
tonight and Monday. Strong northeast winds will surface in the
San Bernardino Mountains and passes, the Inland Empire, the Santa
Ana Mountains and inland Orange County where winds of 25 to 40 
mph will locally gust to 75 mph at times late tonight through 
Monday afternoon.

CAZ048-055-057-150500-
/O.UPG.KSGX.HW.A.0004.181015T0700Z-181015T2200Z/
/O.NEW.KSGX.HW.W.0007.181015T0700Z-181015T2200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
and Wrightwood
154 PM PDT Sun Oct 14 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
MONDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from midnight tonight to 3 PM PDT
Monday. The High Wind Watch is no longer in effect. 

* Winds...Increasing to 25 to 40 mph tonight with gusts to 60 mph.
  Higher gusts to 75 mph are possible in the wind prone areas.

* Timing...Late tonight through Monday afternoon.

* Locations...The San Bernardino Mountains and foothills, the
  Inland Empire below the Cajon Pass including Rialto, Rancho
  Cucamonga and Ontario, the Santa Ana Mountains and foothills and
  other sections of inland Orange County.
  
* Impacts...Downed trees and powerlines. Difficult driving 
  conditions, especially for drivers of high profile vehicles. 

* Outlook...Gusty northeast will occur Monday night and Tuesday,
  though not as strong as Monday. Weaker winds will occur Wednesday
  through Friday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ554-150500-
/O.NEW.KSGX.HW.W.0007.181015T0700Z-181015T2200Z/
Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Orange,
Fullerton, and Mission Viejo
154 PM PDT Sun Oct 14 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
MONDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from midnight tonight to 3 PM PDT
Monday. 

* Winds...Increasing to 20 to 40 mph tonight with gusts to 60 mph.

* Timing...Late tonight through Monday afternoon.

* Locations...The San Bernardino Mountains and foothills, the
  Inland Empire below the Cajon Pass including Rialto, Rancho
  Cucamonga and Ontario, the Santa Ana Mountains and foothills and
  other sections of inland Orange County.
  
* Impacts...Downed trees and powerlines. Difficult driving 
  conditions, especially for drivers of high profile vehicles. 

* Outlook...Gusty northeast will occur Monday night and Tuesday,
  though not as strong as Monday. Weaker winds will occur Wednesday
  through Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Oct 13, 9:30 PM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 13, 9:30 PM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PDT Sat Oct 13 2018

.SYNOPSIS...
Cool and cloudy tonight with showers ending. Dry and warmer with
more sunshine on Sunday. Very dry with strong Santa Ana winds Monday
through Tuesday. Still warm and dry for Wednesday through Friday but
winds will not be quite as strong.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Upper low gradually dropping SE into S AZ and N Sonora this evening.
Showers have pretty much come to an end across the area. We will
transition to offshore flow tonight from the north. Initially not too
strong but offshore gradients become strong Sunday night through
Monday night when the event really kicks in with upper level support
from a strong shortwave dropping across the Southern Great Basin. No
significant changes were made to the forecast this evening. The
previous forecaster discussion remains valid below, issued at 144 PM
Saturday afternoon.

Sunday will be dry and warmer with weak offshore flow, followed by a
period of much stronger offshore flow Monday and Tuesday as a deep
trough over Utah moves southwest into AZ and a sfc high moves into
the Great Basin. The wetting rains will mitigate the fire weather
concerns somewhat, at least at the beginning of this Santa Ana
event. But strong, dry Santa Ana winds will surface in the
mountains, foothills, inland valleys and Orange County, and will dry
the fuels fairly quickly Monday. Winds in these areas will range
from 20-40 mph with gusts in the wind prone areas of 60 mph or more.
The winds remain fairly strong Tuesday with very low humidities.

Warm and dry days with cool clear nights will continue for Wednesday
through Friday, with weaker offshore winds.

&&

.AVIATION...

140330Z.... SHRA have exited the area, although SCT-BKN decks remain
with bases 3000-5000 ft in coastal and valley locations. Bases may
lower slightly overnight to 2000-4000 ft, with areas of higher
terrain being occassionally obscured. CLRG expected by 18Z at
coastal and valley TAF sites, with deserts remaining SKC throughout.
Weak offshore flow will keep marine layer clouds at bay on Sunday,
and widespread cigs are not expected after 18Z Sun. Offshore winds
will increase in strength early Monday after 06Z.

&&

.MARINE...
No hazardous marine conditions are expected.

&&

.BEACHES...
Locally elevated surf up to 5 ft is still possible at S-SW facing
beaches into tomorrow afternoon, with a risk of moderate rip
currents. No hazardous conditions expected after tomorrow evening.

&&

.FIRE WEATHER...
Wetting rains last night and today will alleviate the fire weather
concerns, albeit briefly, at the beginning of the Santa Ana event
which begins early Monday morning. Isolated to scattered showers
will end tonight. On Sunday the fuels begin to dry out, but the
really strong offshore winds and dry air won't arrive until Monday.
That's when critical fire weather conditions are most likely.

Northeast to east winds of 20 to 40 mph with occasional gusts to 70
mph are expected in the foothills and wind prone areas. The strong
winds will likely reach the Orange County coast. Humidity will fall
into the single digits and teens late Monday morning, with poor
recovery Monday night. Winds will be strongest on Monday, decreasing
a little on Tuesday, but conditions will remain critical. Tuesday
night humidity recovery will be better and winds lighter.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 3 AM Monday to 8 PM PDT Tuesday for Orange
     County Coastal Areas-Orange County Inland Areas-Riverside
     County Mountains-Including The San Jacinto Ranger District
     Of The San Bernardino National Forest-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     San Diego County Inland Valleys-San Diego County Mountains-
     Including The Palomar And Descanso Ranger Districts of the
     Cleveland National Forest-Santa Ana Mountains-Including The
     Trabuco Ranger District of the Cleveland National Forest.

     Beach Hazards Statement through Sunday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...PG/JMB
AVIATION/MARINE/BEACHES...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 1:54 PM PDTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego25 hr
Oct 14, 4:58 PM PDTWind AdvisorySGXRiverside, San Diego25 hr

Nearby

High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.